Can you drink a glass of alcohol while taking antibiotics? In some cases, yes. Contrary to popular myth, alcohol does not negate the effect of the drug, but can lead to unpleasant consequences. It all depends on the amount of alcohol consumed and the type of antibiotic.
A majority of antibiotics, especially amoxicillin, do not interact with alcohol. Moreover, these products do not includeno special warnings on their boxes. Although the consumption of alcoholic beverages is not particularly recommended, the risk of serious interactions is low, indicates the New York Times.
On the other hand, some antibiotics cause reactionsunpleasant when mixed with alcohol. So the metronidazole, the tinidazole, the trimethoprim and the sulfamethoxazole, some cephalosporins should never be mixed with alcohol, as it may cause headaches, low blood pressure, palpitation, nausea, sweating, hot flashes and redness. Avoid consuming alcoholic beverages for up to two days after completing treatment.
Let’s take a step back in time to better understand. In 1880, manufacturers in the rubber industry began to use a chemical called disulfiram to speed up their manufacturing process. Shortly after, the workers fell violently ill after drinking alcohol. Result: In the 1940s, doctors tested the active ingredient in disulfiram for treat alcohol addiction. The drug is now marketed under the brand Antabuse in the United States, and Espéral in France.
Do not sabotage the treatment
When the antibiotic is on sale metronidazole, during the 1960s in the United States, doctors observed the same type of unpleasant symptoms in patients who drank alcohol. This drug itself has been mentioned as a treatment for alcoholism. Today, it remains an essential treatment for treating gastrointestinal infections and certain gynecological and sexually transmitted diseases. It is safe and effective, but should not be mixed with alcohol.
If these are a few exceptions, the general rule remainsprudence. Alcohol can irritate the already weakened abdominal wall and cause side effects in the digestive system, such as nausea, vomiting and diarrhea. Result: a weakened immune defenses of the body. However, if you are on antibiotics, your body needs to be strengthened, not weakened. You risk “sabotaging” the treatment and slowing your recovery.
Besides antibiotics, alcohol can also interact with many drugs. The golden rule to remember: always talking with a doctor or pharmacist if you want to consume alcohol during treatment.